Thunderstorm Wind, Garfield
- When
- June 19, 7:04 PM CST
- Where
- Garfield County, 3.09 mi E of Burwell
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.780, -99.070
Isolated thunderstorms developed during the early evening hours of June 19th over far southern Brown County. As this activity tracked east, then southeast, it became severe with large hail up to tennis ball sized and thunderstorm winds up to 80 MPH caused a grandstand to collapse at the Garfield County Fairgrounds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed during the early evening hours of June 19th over far southern Brown County. As this activity tracked east, then southeast, it became severe with large hail up to tennis ball sized and thunderstorm winds up to 80 MPH caused a grandstand to collapse at the Garfield County Fairgrounds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 19, 5:11 PM CST, 1 hour 53 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 611 PM CDT Thu Jun 19 2025 .KEY MESSAGES... - Drier conditions return through the weekend. - Temperatures rise into the low 100s and heat indicies in the 100 to 105 range on Friday and Saturday with heat headlines issued for much of southwest and north central Nebraska. - Rain and thunderstorms return Sunday night with near daily chances through at least Wednesday. - Temperatures drop back to below normal Monday through the middle of next week. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 338 PM CDT Thu Jun 19 2025 Upper level ridging will remain in place through the first half of the weekend bringing a return to quieter and drier weather. In addition to drier weather, this ridge will also result in a return to hotter temperatures. Expect highs to rise into the upper 90s to low 100s for Friday and Saturday. However, latest probabilities suggest these highs may still be a few degrees too cold, especially on Saturday mainly south of I-80. Here, the probability of hitting 100 degrees is 100 percent, and the probability of hitting 105 is over 80 percent. Therefore, if trends continue to increase, I wouldn't be surprised to see highs a few more degrees warmer from what is currently being forecasted. These forecasted highs will easily result in heat indicies in the 100 to 105 degree range. A heat advisory remains in place from Friday morning through Saturday evening for locations generally west of US-183. Slightly more humid conditions to the east of this line will increase heat indices into the 105 to 107 degree range both Friday and Saturday. In addition, overnight heat indices remain above 75 degrees. As a result, have upgraded extreme north central Nebraska (Holt, Boyd, Garfield, Wheeler counties) to an extreme heat warning. While the majority of the region will remain dry through Saturday, there is a low probability of some isolated showers and thunderstorms across portions of central Nebraska on late this afternoon and evening. Latest SPC guidance continues to keep a Marginal risk across much of the region east of US-83. Although, instability is weak with only a very narrow ribbon of higher CAPE (up to 3000 J/kg) during the late afternoon and early evening. Still confidence remains low in development and location and not much more than 20 percent PoPs is in the forecast at this time and widespread severe is not anticipated. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 338 PM CDT Thu Jun 19 2025 A pattern change returns on Sunday as a cold front begins to track through the region. This front will bring a return to cooler temperatures as well as well as showers and thunderstorms on Sunday night. Temperatures on Sunday will be highly dependent on the track of the front as it moves northwest to southeast throughout the day. As a result temperatures across the Pine Ridge will be the coolest with highs only in the low 80s. On the flip side, highs will remain in the upper 90s to low 100s across Frontier county. At this time, heat indicies will remain below 100 though so headlines are not expected on Sunday. However, a slight shift in the track of this front may create slightly warmer temperatures and resulting heat indices. For storms on Sunday night, isolated to widely scattered storms are expected to develop by early evening. With moderate instability, a few storms have the potential to become strong to severe. The greatest threats with these storms will be large hail and strong winds. This will be closely monitored over the next few days as models get a better handle on the environment. Active weather continues through the middle of next week as several rounds of disturbances impact the region result in near daily rain and thunderstorm chances through Wednesday. At this time, confidence in locations of impact and timing is low and therefore, the severe potential is low at this time, but a stronger storm or two cannot be ruled out completely with small hail and strong wind gusts being the main threats. Otherwise, temperatures remain 10 to 15 degrees below normal with highs ranging from the low 70s in northern Nebraska to the low 80s south of I-80 through the Wednesday. Low temperatures also drop below normal into the mid to upper 50s through the middle of the week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 610 PM CDT Thu Jun 19 2025 Other than a very small threat for an isolated thunderstorm at the KLBF terminal through 02z this evening, expect mainly clear skies with VFR conditions over the next 24 hours. The greatest threat for an isolated thunderstorm appears to be along and just east of a KTIF to KANW line with the threat expected to last through 02z this evening. There is a threat for low level wind shear at the KLBF terminal overnight with 50 KT winds from the south expected 2000 FT AGL. The threat for low level wind shear will subside mid morning Friday as southerly surface winds increase to 10 to 20 KTS with gusts up to 25 KTS possible. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 11 AM CDT /10 AM MDT/ Friday to midnight CDT /11 PM MDT/ Saturday night for NEZ005-006-008-009-024>027- 035>038-057>059-069>071. Extreme Heat Warning from 11 AM Friday to midnight CDT Saturday night for NEZ007-010-028-029. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 342 PM CDT Thu Jun 19 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-202045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 342 PM CDT Thu Jun 19 2025 /242 PM MDT Thu Jun 19 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A few thunderstorms are possible Thursday evening across portions of north central and into central Nebraska. The stronger storms may pose a threat for hail and gusty winds but widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Increasing temperatures and humidity will lead to heat indices in the low to mid 100s on Friday and Saturday. A heat advisory remains in effect for locations generally west of US-183 from Friday morning through Saturday evening. An extreme heat warning is now in effect for locations east of US-183 where heat indices between 105 and 107 are possible. See the latest headline for additional details. Near-daily thunderstorm chances return on Sunday night through Tuesday night. The severe risk remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
541 PM CDT Thu Jun 19 2025
NEZ009-010-027-028-192330-
Loup NE-Holt NE-Garfield NE-Rock NE-
541 PM CDT Thu Jun 19 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ROCK...NORTHEASTERN
LOUP...NORTHWESTERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES THROUGH
630 PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rose, or 25 miles northeast of Brewster, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rose, Sybrant, Duff, Pony Lake, and Carson Lake.
This includes Highway 183 between mile markers 146 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4205 9953 4222 9962 4250 9916 4209 9894
TIME...MOT...LOC 2241Z 247DEG 24KT 4217 9949
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service North Platte NE
615 PM CDT Thu Jun 19 2025
NEZ009-010-027-028-200000-
Loup NE-Holt NE-Garfield NE-Rock NE-
615 PM CDT Thu Jun 19 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ROCK...NORTHEASTERN
LOUP...NORTHWESTERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES THROUGH
700 PM CDT...
At 614 PM CDT, Doppler radar was tracking strong thunderstorms 9
miles east of Rose, or 25 miles north of Taylor, moving east at 15
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Amelia, Carson Lake, and Sunfish Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4201 9936 4223 9949 4242 9910 4206 9880
TIME...MOT...LOC 2314Z 260DEG 11KT 4214 9935
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe North Platte radar (KLNX), 126 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Spotter reports 2 to 4 inch diameter limbs down in Burwell. Winds were estimated at 60 MPH.
Emergency management reports numerous large tree limbs down and building and grandstand damage at the Garfield County Fairgrounds. Power reported out in several locations around town. Winds estimated at around 80 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267441, 1267442, 1267444, 1267445, 1267446.